Alert archive / Utah / Wind Advisories in 2014

Wind Advisory 1, NWS Salt Lake City, UT

January 3, 2014

NWS Salt Lake City, UT issued this wind advisory at Jan 3, 2014, 7:20 PM MST. It took effect at Jan 4, 2014, 4:00 AM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 7:20 PM MST (02:20 UTC)
In effect from
Jan 4, 2014, 4:00 AM MST
Expired
Jan 4, 2014, 9:23 AM MST
In force
5 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WWUS75 KSLC 040220
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
720 PM MST FRI JAN 3 2014

UTZ012-041200-
/O.NEW.KSLC.WI.Y.0001.140104T1100Z-140104T1800Z/
CASTLE COUNTRY-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY
720 PM MST FRI JAN 3 2014

...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 11 AM MST SATURDAY.

* AFFECTED AREA...CASTLE COUNTRY...SPECIFICALLY THE STATE ROUTE 10
  CORRIDOR BETWEEN INTERSTATE 70 AND PRICE.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...DEVELOPING LATE TONIGHT AND LASTING THROUGH MUCH OF
  SATURDAY MORNING.

* IMPACTS...GUSTY CROSSWINDS ALONG STATE ROUTE 10 BETWEEN
  INTERSTATE 70 AND PRICE MAY CONTRIBUTE TO DIFFICULT DRIVING
  CONDITIONS. HIGH PROFILE VEHICLES THAT ARE EMPTY ARE ESPECIALLY
  SUSCEPTIBLE. WIND SENSITIVE OPERATIONS MAY BE AFFECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST 31
MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
2 follow-up statements
783 
WWUS75 KSLC 041115
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 AM MST SAT JAN 4 2014

UTZ012-041800-
/O.CON.KSLC.WI.Y.0001.000000T0000Z-140104T1800Z/
CASTLE COUNTRY-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY
415 AM MST SAT JAN 4 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* AFFECTED AREA...CASTLE COUNTRY...SPECIFICALLY THE STATE ROUTE 
  10 CORRIDOR BETWEEN INTERSTATE 70 AND PRICE. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS TO 55 MPH.

* TIMING...DEVELOPING THIS MORNING AND LASTING UNTIL AROUND MIDDAY
  BEFORE DIMINISHING. WINDS WILL REMAIN GUSTY THROUGH THE
  AFTERNOON HOWEVER BUT SPEEDS WILL BE LOWER.

* IMPACTS...GUSTY CROSSWINDS ALONG STATE ROUTE 10 BETWEEN 
  INTERSTATE 70 AND PRICE MAY CONTRIBUTE TO DIFFICULT DRIVING 
  CONDITIONS. HIGH PROFILE VEHICLES THAT ARE EMPTY ARE 
  ESPECIALLY SUSCEPTIBLE. WIND SENSITIVE OPERATIONS MAY BE 
  AFFECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF AT LEAST
31 MPH OR GUSTS OF 45 MPH ARE EXPECTED. MOTORISTS IN THE ADVISORY
AREA SHOULD BE PREPARED FOR SUDDEN GUSTY CROSS WINDS WHICH CAN
MAKE DRIVING DIFFICULT.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
048 
WWUS75 KSLC 041623
NPWSLC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 AM MST SAT JAN 4 2014


UTZ012-041730-
/O.CAN.KSLC.WI.Y.0001.000000T0000Z-140104T1800Z/
CASTLE COUNTRY-
INCLUDING THE CITIES OF...PRICE...CASTLE DALE...EMERY
923 AM MST SAT JAN 4 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WIND ADVISORY FOR CASTLE COUNTRY. 

WINDS HAVE DIMINISHED ACROSS THE AREA THIS MORNING...AND ALTHOUGH
WIND GUSTS INTO THE 30 MPH WILL REMAIN POSSIBLE THROUGH THE
REMAINDER OF THE DAY...GUSTS ARE EXPECTED TO REMAIN BELOW ADVISORY
CRITERIA.



$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jan 3, 4:17 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 3, 4:17 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MST FRI JAN 3 2014

.SYNOPSIS...A STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL TRACK
SOUTHEAST INTO THE REGION TONIGHT. THIS FEATURE WILL IMPACT MAINLY
NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH EARLY SATURDAY. HIGH
PRESSURE ALOFT WILL BUILD BACK INTO THE WESTERN STATES EARLY NEXT
WEEK.

&&

.SHORT TERM (THROUGH 00Z TUESDAY)...A LEADING SHORTWAVE DISTURBANCE
EMBEDDED WITHIN A LARGER UPPER LEVEL TROUGH CONTINUES TO SLIDE EAST-
SOUTHEAST ACROSS MONTANA THIS AFTERNOON. AHEAD OF THIS
FEATURE...MOISTURE HAS SPREAD INTO THE AREA THIS MORNING...ALLOWING
AN EXTENSIVE CLOUD DECK TO COVER MUCH OF THE NORTHERN PORTIONS OF
THE FORECAST AREA. THIS HAS HELD AFTERNOON TEMPERATURES DOWN AND KEPT
HAZY CONDITIONS IN PLACE. MEANWHILE...WARMER TEMPERATURE EXIST
ACROSS THE RELATIVELY CLOUD-FREE SOUTH. SOME WEAK ECHOES HAVE BEEN
NOTED ON KMTX WITH THE INITIAL MOISTURE SURGE AND TIGHTENING OF THE
700MB TEMPERATURE GRADIENT...OTHERWISE ACCUMULATING SNOW HAS NOT
BEEN REPORTED AT THIS TIME.

THE NEXT EMBEDDED DISTURBANCE WILL DROP IN FROM THE PACIFIC
NORTHWEST...CARVING FARTHER SOUTH AND SLIDING ACROSS NORTHEAST UTAH
TONIGHT. THIS WAVE WILL BE ACCOMPANIED BY A COLD FRONT WHICH WILL
SWEEP THROUGH THE ENTIRE STATE TONIGHT INTO TOMORROW MORNING. WINDS
HAVE ALREADY PICKED UP ALONG THE RIDGELINES...AND EXPECT THESE TO
INCREASE EVEN MORE BEHIND THE FRONT. GUSTY WINDS SHOULD ALSO DEVELOP
IN FAVORED DOWNSLOPE AREAS BEHIND THE FRONT...WHILE OTHER VALLEYS
WILL GENERALLY ONLY SEE A SLIGHT BUMP IN WIND SPEEDS.

ALTHOUGH MOISTURE AVAILABILITY IS SOMEWHAT LACKING...EXPECT ENOUGH
FORCING ALONG THE 700MB BAROCLINIC ZONE TO GENERATE A QUICK BURST OF
SNOW TONIGHT. THE MOST FAVORED AREA WILL BE THE HIGHER TERRAIN OF
NORTHERN UTAH BEFORE THE BOUNDARY OUTRUNS THE UPPER LEVEL SUPPORT...
WHICH WILL BE LESS PROMINENT FARTHER SOUTH.

EVEN IF THE WINDS AND THE LIGHT PRECIPITATION WILL NOT BE ENOUGH TO
STIR THE AIRMASS...700MB TEMPERATURES BEHIND THE FRONT WILL DROP
QUITE SIGNIFICANTLY AND ARE EXPECTED TO BE COLD ENOUGH TO HELP
OVERTURN THE INVERTED AIRMASS. GFS AND NAM BUFR SOUNDINGS DO
INDICATE THAT THIS WILL BE THE CASE DURING THE OVERNIGHT HOURS. AS A
RESULT...EXPECT AN IMPROVEMENT IN AIR QUALITY TOMORROW.

HIGH PRESSURE WILL AMPLIFY OVER THE WEST COAST TOMORROW INTO SUNDAY
BEHIND THE TROUGH. HOWEVER...UTAH WILL REMAIN UNDER A COOL CYCLONIC
NORTHWEST FLOW DURING THIS TIME. THIS SHOULD KEEP INVERSIONS FROM
RAPIDLY REDEVELOPING OVER THE AREA. BY MONDAY THE RIDGE STARTS
SHIFTING EAST INTO THE GREAT BASIN...WITH STRONGER MIDLEVEL WARMING
ALLOWING FOR JUST A BRIEF STRENGTHENING OF THE INVERSION.

&&

.LONG TERM (AFTER 00Z TUESDAY)...PHASE SHIFT IN THE GLOBAL WAVE
PATTERN TO AID IN BREAKING DOWN THE PREDOMINANT EASTERN PACIFIC
RIDGE EARLY TO MID NEXT WEEK. THE NORTHERN BRANCH JET ACROSS THE
EASTERN PACIFIC WILL TREND MORE PROGRESSIVE AS SUCH WITH SEVERAL
EMBEDDED SHORT WAVES EXPECTED TO IMPACT THE WESTERN CONUS THROUGH
DAY 10. WHETHER OR NOT THIS WILL BE A LONGER TERM PATTERN SHIFT OR
SIMPLY SHORT LIVED REMAINS TO BE SEEN AS GLOBAL MODELS CURRENTLY
DISAGREEING ON THIS. GFS TRENDS BACK TO A STRONG EASTERN PACIFIC
RIDGE AND ITS HARD TO BEAT PERSISTENCE. NEEDLESS TO SAY STILL
WATCHING RATHER THAN BUILDING MUCH CONFIDENCE AT THIS TIME.

DETAILS...AS TYPICAL IN THE EXTENDED...DIFFERENCES EXIST IN GLOBALS
REGARDING AMPLIFICATION...TRACK AND TIMING OF THE AFOREMENTIONED
SHORT WAVES NEXT WEEK. THE FIRST WAVE LOOKS TO TRANSITION THROUGH
THE RIDGE WITHIN WESTERLY FLOW ALOFT WEAKENING AS IT DOES
SO...MOVING THROUGH THE AREA LATE TUESDAY/WEDNESDAY. INCREASED CLOUD
COVER A GIVEN IN MOIST WESTERLY FLOW...WARMER TEMPS ON AVERAGE
ESPECIALLY OVERNIGHT AS VALLEY INVERSIONS WILL HAVE STRUGGLED
SETTING BACK IN MONDAY AND CLOUD COVER AND FLOW SHOULD AID IN
MIXING. SLIGHT CHANCE VALLEY POPS WITH CHANCE NORTHERN MOUNTAINS
RETAINED IN FORECAST...BUT AREAL EXTENT OF COVERAGE NOT A GIVEN
NORTH VS. SOUTH QUITE YET. TRENDED NORTH.

THE NEXT WAVE HAS SEEN A VARIETY OF SOLUTIONS AS OF LATE...BUT DOES
LOOK TO BRING THE BEST THREAT FOR WIDESPREAD PRECIPITATION...MOSTLY
SNOW...TO THE AREA THURSDAY/FRIDAY. PRE-MENTIONED BIG PICTURE WAVE
PATTERN DIFFERENCES ARISE RAPIDLY THEREAFTER WITH THE END OF THE RUN
DIFFERENCES NOTED ABOVE.

&&

.AVIATION...CIGS AT OR BELOW 6000 FT AGL ARE EXPECTED TO DEVELOP
BETWEEN 23-01Z AT THE KSLC TERMINAL AS A WEAK STORM BEGINS TO MOVE
ACROSS NORTHERN UTAH. CLEARING NOT EXPECTED UNTIL TOMORROW MORNING
WITH A CONTINUATION OF MVFR VISIBILITIES TONIGHT. ALTHOUGH A 40
PERCENT CHANCE EXISTS FOR INTERMITTENT HIGH END IFR SNOW SHOWERS
BETWEEN 05-09Z TONIGHT...ANY ACCUMULATIONS SHOULD REMAIN LIGHT
DUSTINGS WORST CASE. LIGHT WEST TO NORTHWEST WINDS ARE EXPECTED TO
PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

CHENG/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jan 3, 4:32 PM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
432 PM MST FRI JAN 3 2014

UTZ001>016-019>021-517-518-WYZ021-041330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
432 PM MST FRI JAN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL SWEEP A COLD FRONT
INTO NORTHERN UTAH TONIGHT. THIS FRONT WILL GENERATE LIGHT
SNOW ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING. ALTHOUGH SOME
PATCHY FOG MAY REDEVELOP THIS EVENING IN SOME OF THE NORTHERN
VALLEYS...ENOUGH COLD AIR WILL ACCOMPANY THE FRONT TO SCOUR OUT
MUCH OF THE FOG AND URBAN HAZE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTH TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP IN FAVORED
DOWNSLOPE REGIONS BEHIND THE COLD FRONT ON SATURDAY. THESE AREAS
INCLUDE THE FAR WESTERN UINTA BASIN...CASTLE COUNTRY AND THE
CANYONS OF WASHINGTON COUNTY.

THE COLDER AIR POURING SOUTH ACROSS THE OUTLOOK AREA SATURDAY
WILL LIKELY BREAK UP THE VALLEY INVERSIONS.

A SOMEWHAT MILDER AND MOIST WESTERLY FLOW ALOFT WILL DEVELOP OVER
THE REGION FOR THE LATTER HALF OF THE WEEK. LIGHT PRECIPITATION
COULD DEVELOP WITH THIS INITIAL MOISTURE FOR WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Wind Advisories in Utah, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.